Hazardous weight loss products being purchased online


The TGA has warned that Australians are purchasing weight loss medicines that include dangerous pharmaceutical substances from overseas websites

Associate Professor Tim Greenaway, the TGA’s Principal Medical Adviser, said the organisation has received numerous reports about ‘herbal’ or ‘drug free’ weight loss products being offered by overseas-based websites.

“Far from being ‘natural’, many of these products contain ingredients which may be harmful and are not disclosed on the product label,” warns Professor Greenaway.

He said that while Australian weight loss products are regulated by the TGA, there is no control over medicines and supplements purchased online from overseas by consumers.

Of most concern was that TGA laboratories have found seized products containing undisclosed pharmaceutical substances including:

  • Sibutramine – a prescription-only substance in Australia, which was withdrawn from world markets in 2010 due to increased risk of cardiac events and stroke; and
  • Phenolphthalein – which was withdrawn from sale on many markets in the late 1990s due to concerns over increased risk of cancer with long-term use.

“Both Sibutramine and Phenolphthalein can cause dangerous interactions with other medications which could have serious consequences for your health,” Professor Greenaway said.

He urges Australians to use “extreme caution” when considering buying weight loss products online and to “make sure you’re buying from a legitimate Australian pharmacy”.

“If anyone is concerned about products they may have taken, they should consult their pharmacist or GP.”

“The weight loss products of concern are those imported by consumers from overseas via the internet.  They do not relate to products sold in Australian pharmacies,” a spokesperson for the TGA told AJP.

“It would be very helpful if Australian pharmacists encouraged their customers, if they have the opportunity, not to trust products purchased over the internet but to buy products from their pharmacies to be sure they are safe,” they said.

Any suspicious medicines or medical devices can be reported to the TGA:

Chief Investigator
Regulatory Investigations and Enforcement Section
Therapeutic Goods Administration
PO Box 100
Woden ACT 2606

Previous Bacterial or viral…how can we tell?
Next Women in pharmacy: the leadership gap

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.